Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 226, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 15, 2002, 5:21 PM EDT for Stokes County, North Carolina. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 15, 2002, 5:21 PM EDT (21:21 UTC)
- Expired
- Aug 15, 2002, 5:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 5:28 PM EDT | Hail 0.75 | Meadows, NC | |
| Aug 15, 5:28 PM EDT | Hail 0.75 | Danbury, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1140 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:50 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 15, 3:50 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 350 PM EDT THU AUG 15 2002 SITTING ON THE OUTER WESTERN EDGE OF THE BERMUDA HIGH WITH A SHORT WAVE AXIS DRAPED FROM EAST TX INTO THE OHIO RIVER VALLEY. THIS WILL KEEP THE REGION IN A HUMID AIR MASS THRU SUNDAY WITH MOISTURE TRANSPORT FROM THE SW. SHORT WAVE AXIS MOVES CLOSER TO THE REGION FRI AND SAT. ETA/AVN IN BETTER AGREEMENT TODAY WITH LOCATION OF THE STRONGER SHORT WAVE IN EASTERN TX...AND MODERATE SHORT WAVES IN OHIO RIVER VALLEY AND OFF THE MID ATLANTIC COAST. CAUGHT IN THE MIDDLE OF THIS SHORT WAVE TRIANGLE...WEAK LIFT IS BEING PRODUCED...DIURNAL AND OROGRAPHICAL CONVECTION MAIN CAUSE. NOT FORESEEING ANY SVR POTENTIAL FRI AND SAT...HOWEVER PWS IN THE WEST RUNNING 1.50-1.80 INCHES AND THE EAST 1.70-2.00 INCHES COULD PRODUCE LOCALLY HEAVY DOWNPOURS DURING THE AFTN/EVENING HOURS. WITH THE GROUND BEING AS DRY AS IT IS AND CREEKS...STREAMS...AND LAKES RUNNING LOW...COULD ONLY SEE MINOR FLASH FLOODING ALONG ROADWAYS IN POOR DRAINAGE AREAS TONIGHT AND FRIDAY. SAT PCPN COULD CAUSE MORE TROUBLE WITH LOCALLY HEAVY DOWNPOURS WITH PW RUNNING HIGH AGAIN...BUT IT WILL DEPEND ON THE LOCATION OF FRI PCPN. QPFS NOT TO IMPRESSIVE THRU THE WEEKEND...HOWEVER...AERIAL COVERAGE IS GOOD. COOLED OFF MAX TEMPS A FEW DEGREES FRI/SAT WITH MORE RAIN AND CLOUDS EXPECTED. MUGGY NIGHTS AHEAD THRU THE WEEKEND...MID TO UPPER 60S MTNS...NEAR 70 EAST. INCREASING POPS FOR FRI BY 10 PERCENT CWA WIDE...LIKELY IN SE WV/NW NC MTNS...50 NEW RIVER VALLEY...AND 40 EAST. SAT...INCREASED POP IN THE MTNS UP TO 40 PERCENT. EXTENDED...COLD FRONT MOVING THRU THE GREAT LAKES AND OHIO RIVER THIS WEEKEND WILL PUSH THRU THE MID ATLANTIC BY SUNDAY NIGHT. KEEPING PCPN THRU SUN EVENING...THEN DRY MON-THU. TEMPS NEAR CLIMO ON MONDAY AND A GENERAL WARMING TREAD TO THE END OF THE WEEK. ROA 71 88 70 87 / 40 40 30 30 LYH 70 88 69 88 / 40 40 30 30 DAN 73 89 72 90 / 30 40 30 30 BLF 68 80 67 80 / 40 60 40 40 LWB 63 81 64 81 / 40 60 40 40 BCB 67 84 67 84 / 40 50 30 40 TNB 67 82 67 83 / 40 60 40 40 .RNK... NC...NONE. VA...NONE. WV...NONE. STONEFIELD
In the hours before
Special weather statement, Aug 15, 1:15 PM EDT, 4 hours 6 minutes before
NCZ001-002-018-VAZ012>017-022-033-151830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 115 PM EDT THU AUG 15 2002 ...STRONG THUNDERSTORMS ALONG THE BLUE RIDGE... THUNDERSTORMS WITH VERY HEAVY RAINFALL AND POSSIBLY SMALL HAIL... WILL CONTINUE TO PERSIST ALONG THE CREST OF THE BLUE RIDGE MOUNTAINS THROUGH MID AFTERNOON. SOME OF THE STORMS WILL BE SLOW MOVERS... AND TEND TO TRAIN ACROSS THE SAME AREAS FOR AN HOUR OR TWO. THIS WILL PRODUCE RAINFALL AMOUNTS OF ONE TO AS MUCH AS THREE INCHES IN A SHORT PERIOD. MINOR FLOODING OF POOR DRAINAGE AREAS ALONG WITH PONDING OF WATER ON AREA ROADWAYS CAN BE EXPECTED. LOCATIONS FROM THE CITY OF ROANOKE...SOUTH INTO FRANKLIN COUNTY...AS WELL AS SPOTS NEAR JEFFERSON IN ASHE COUNTY NORTH CAROLINA...WILL SEE THE HEAVIEST RAINFALL THROUGH 2:30 PM. MOTORISTS ARE ADVISED TO BE ALERT FOR THE HEAVY RAINFALL THIS AFTERNOON. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR POSSIBLE WARNINGS. JH
Special weather statement, Aug 15, 3:20 PM EDT, 2 hours 1 minute before
NCZ001-002-018-VAZ012>017-022-033-152030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 320 PM EDT THU AUG 15 2002 ...STRONG THUNDERSTORMS MOVING ALONG THE BLUE RIDGE... THUNDERSTORMS CONTINUE TO MOVE NORTHEAST ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. THE HEAVIEST STORMS ARE LOCATED IN FRANKLIN COUNTY VIRGINIA...FROM WIRTZ SOUTHWEST TO ENDICOTT. THESE STORM CONTAIN HEAVY DOWNPOURS. ALSO...DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES HAVE BEEN INDICATED WITH THESE STORMS. MOTORIST ARE URGED TO NOT TO DRIVE THROUGH FLOODED ROADWAYS OR ACROSS LOW WATER BRIDGES. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR POSSIBLE WARNINGS. DOC
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:28 PM EDT | Flash Flood Warning | RNK | Ashe | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.